Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 281, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Sep 9, 2008, 12:52 PM EDT for 5 counties in Massachusetts; Hillsborough County, New Hampshire. It was in force for 38 min. 10 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 9, 2008, 12:52 PM EDT (16:52 UTC)
- Expired
- Sep 9, 2008, 1:30 PM EDT
- In force
- 38 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
Counties Essex County, MA, Middlesex County, MA, Norfolk County, MA, Plymouth County, MA, Suffolk County, MA, Hillsborough County, NH
The radar
The Boston radar (KBOX), 68 km from the middle of the area, began a volume at 16:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 9, 1:05 PM EDT | TSTM WND DMG | Brighton, MA | TREE AND UTILITY POLE DOWN ON FAKE STREET |
| Sep 9, 1:05 PM EDT | TSTM WND DMG | Cambridge, MA | POWER LINES DOWN |
| Sep 9, 1:05 PM EDT | TSTM WND GST 60 | Danvers, MA | |
| Sep 9, 1:07 PM EDT | TSTM WND GST 45 | Boston, MA | |
| Sep 9, 1:10 PM EDT | TSTM WND DMG | Boston, MA | WIRES DOWN ON UTAH STREET |
| Sep 9, 1:10 PM EDT | TSTM WND DMG | Peabody, MA | TREES DOWN ON GRIFFIN ROAD |
| Sep 9, 1:10 PM EDT | TSTM WND DMG | Salem, MA | TREE DOWN ON CAR ON SEWALL STREET NEAR YMCA |
| Sep 9, 1:12 PM EDT | TSTM WND DMG | Saugus, MA | LARGE BRACHES AND WIRES DOWN |
| Sep 9, 1:29 PM EDT | TSTM WND DMG | Peabody, MA | TREES DOWN ON GRIFFIN ROAD |
| Sep 9, 1:29 PM EDT | TSTM WND DMG | Saugus, MA | WIRES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 12 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 9, 11:40 AM EDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Chatham, MA (KCHH), launched 12:00Z, 4.9 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1524 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KBOX 091652
SVRBOX
MAC009-017-021-023-025-NHC011-091730-
/O.NEW.KBOX.SV.W.0281.080909T1652Z-080909T1730Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
1252 PM EDT TUE SEP 9 2008
THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ESSEX COUNTY IN EASTERN MASSACHUSETTS...
THIS INCLUDES THE CITIES OF...NEWBURYPORT...LYNN...LAWRENCE...
GLOUCESTER...BEVERLY...
EASTERN MIDDLESEX COUNTY IN EASTERN MASSACHUSETTS...
THIS INCLUDES THE CITIES OF...WALTHAM...SOMERVILLE...NEWTON...
CAMBRIDGE...
NORFOLK COUNTY IN EASTERN MASSACHUSETTS...
THIS INCLUDES THE CITIES OF...WEYMOUTH...QUINCY...FRANKLIN...
BROOKLINE...
SUFFOLK COUNTY IN EASTERN MASSACHUSETTS...
THIS INCLUDES THE CITY OF BOSTON...
NORTHWESTERN PLYMOUTH COUNTY IN SOUTHEAST MASSACHUSETTS...
EXTREME SOUTHEASTERN HILLSBOROUGH COUNTY IN SOUTHERN NEW
HAMPSHIRE...
* UNTIL 130 PM EDT
* AT 1248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR WINCHESTER...OR 6 MILES
NORTHEAST OF WALTHAM...AND MOVING EAST AT 50 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
LYNN...PEABODY AND DANVERS BY 100 PM EDT...
SALEM...MARBLEHEAD...BEVERLY AND SWAMPSCOTT BY 105 PM EDT...
MANCHESTER AND BEVERLY BY 110 PM EDT...
GLOUCESTER BY 120 PM EDT...
IN ADDITION TO DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING
AND TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM. GET INDOORS OR
INSIDE A VEHICLE NOW IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING. MINOR FLOODING OF POOR DRAINAGE AREAS CAN
ALSO BE EXPECTED. DRIVERS SHOULD AVOID FLOODED ROADWAYS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM EDT
TUESDAY AFTERNOON FOR NORTHERN CONNECTICUT AND SOUTHEASTERN
MASSACHUSETTS AND CENTRAL RHODE ISLAND.
LAT...LON 4257 7065 4253 7085 4248 7082 4243 7091
4240 7090 4240 7096 4231 7093 4226 7077
4219 7070 4203 7144 4276 7126 4275 7121
4279 7120 4289 7095 4288 7081 4270 7075
4269 7062 4262 7059
TIME...MOT...LOC 1652Z 255DEG 49KT 4247 7111
$$
FRANK2 follow-up statements
000
WWUS51 KBOX 091704
SVSBOX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
104 PM EDT TUE SEP 9 2008
NHC011-091714-
/O.CAN.KBOX.SV.W.0281.000000T0000Z-080909T1730Z/
HILLSBOROUGH NH-
104 PM EDT TUE SEP 9 2008
...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHEASTERN
HILLSBOROUGH COUNTY IS CANCELLED...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM EDT
TUESDAY AFTERNOON FOR NORTHERN CONNECTICUT AND SOUTHEASTERN
MASSACHUSETTS AND CENTRAL RHODE ISLAND.
LAT...LON 4257 7065 4253 7085 4248 7082 4243 7091
4240 7090 4240 7095 4241 7096 4231 7093
4226 7077 4219 7070 4207 7128 4278 7111
4275 7121 4279 7120 4289 7095 4288 7081
4269 7075 4269 7062 4262 7059
TIME...MOT...LOC 1704Z 255DEG 49KT 4251 7090
$$
MAC009-017-021-023-025-091730-
/O.CON.KBOX.SV.W.0281.000000T0000Z-080909T1730Z/
ESSEX MA-NORFOLK MA-PLYMOUTH MA-SUFFOLK MA-MIDDLESEX MA-
104 PM EDT TUE SEP 9 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM EDT
FOR EAST CENTRAL MIDDLESEX...SUFFOLK...NORTH CENTRAL PLYMOUTH...
EASTERN NORFOLK AND ESSEX COUNTIES...
AT 100 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LYNN...MOVING EAST AT
50 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
MANCHESTER AND BEVERLY BY 110 PM EDT...
6 MILES SOUTH OF ESSEX BY 115 PM EDT...
GLOUCESTER AND ROCKPORT BY 120 PM EDT...
IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM EDT
TUESDAY AFTERNOON FOR NORTHERN CONNECTICUT AND SOUTHEASTERN
MASSACHUSETTS AND CENTRAL RHODE ISLAND.
LAT...LON 4257 7065 4253 7085 4248 7082 4243 7091
4240 7090 4240 7095 4241 7096 4231 7093
4226 7077 4219 7070 4207 7128 4278 7111
4275 7121 4279 7120 4289 7095 4288 7081
4269 7075 4269 7062 4262 7059
TIME...MOT...LOC 1704Z 255DEG 49KT 4251 7090
$$
FRANK000
WWUS51 KBOX 091730
SVSBOX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
130 PM EDT TUE SEP 9 2008
MAC009-017-021-023-025-091739-
/O.EXP.KBOX.SV.W.0281.000000T0000Z-080909T1730Z/
ESSEX MA-NORFOLK MA-PLYMOUTH MA-SUFFOLK MA-MIDDLESEX MA-
129 PM EDT TUE SEP 9 2008
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MIDDLESEX...
SUFFOLK...NORTH CENTRAL PLYMOUTH...EASTERN NORFOLK AND ESSEX COUNTIES
WILL EXPIRE AT 130 PM EDT...
THE LINE OF SEVERE THUNDERSTORMS THAT PROMPTED THE WARNING HAS
EXITED THE REGION. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS
BEEN ALLOWED TO EXPIRE. HOWEVER...HEAVY RAIN WILL CONTINUE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM EDT
TUESDAY AFTERNOON FOR NORTHERN CONNECTICUT AND SOUTHEASTERN
MASSACHUSETTS AND CENTRAL RHODE ISLAND.
LAT...LON 4257 7065 4253 7085 4248 7082 4243 7091
4240 7090 4240 7095 4241 7096 4231 7093
4226 7077 4219 7070 4207 7128 4278 7111
4275 7121 4279 7120 4289 7095 4288 7081
4269 7075 4269 7062 4262 7059
TIME...MOT...LOC 1729Z 255DEG 49KT 4260 7045
$$
FRANKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 12:30 PM EDT, 22 minutes earlier.
Area forecast discussion, Sep 9, 12:30 PM EDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1230 PM EDT TUE SEP 9 2008
.SYNOPSIS...
A COLD FRONT APPROACHING FROM THE GREAT LAKES WILL CROSS SOUTHERN
NEW ENGLAND THIS AFTERNOON AND EVENING WITH SHOWERS AND
THUNDERSTORMS...SOME OF WHICH MAY BE SEVERE. DRY AND COOL WEATHER
WILL RETURN WED THROUGH FRI. A SERIES OF FRONTS IS EXPECTED TO BRING
UNSETTLED WEATHER FOR THE WEEKEND.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A SQUALL LINE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO PUSH
THROUGH THE FORECAST AREA AHEAD OF A COLD FRONT THIS AFTERNOON. HAVE
UPDATED GRIDS AND ZFP AND CWF PRODUCTS TO REFLECT A QUICKER
PROGRESSION OF PRECIPITATION AND CLOUD COVER DUE TO THE DEVELOPING
SQUALL LINE. IN ADDITION LOWERED HOURLY TEMPERATURES AND MAXIMUM
TEMPERATURES ACROSS THE INTERIOR ACCORDINGLY.
ADDITIONAL UPDATES ALSO WERE NECESSARY TO INCLUDE FLASH FLOOD WATCH AND
SEVERE THUNDERSTORM WATCH HEADLINES.
SKYWARN ACTIVATION IS IN PROGRESS. RADAR ENVIRONMENTAL WIND TABLE
PARAMETERS HAVE BEEN MODIFIED WITH WET BULB ZERO VALUES AROUND 12.5 K
FT AND -20C ISOTHERM AROUND 22.5 KFT. STORM MOTION OF 250 AT 25 KT.
THE THREAT OF CONVECTION WILL CONTINUE AS THE COLD FRONT CROSSES THE
AREA LATE THIS AFTERNOON.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
CONVECTION WILL SWEEP OFF THE COAST EARLY THIS EVENING AS THE COLD
FRONT SWEEPS OFFSHORE. COOL AND DRY CANADIAN HIGH PRESSURE WILL BUILD
ACROSS SOUTHERN NEW ENGLAND AFTER MIDNIGHT...AND THIS WILL CONTINUE
INTO WEDNESDAY ALLOWING FOR A GORGEOUS DAY. HIGHS WILL ONLY TOP OUT
AROUND 70.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
A CLEAR AND FALL-LIKE NIGHT IS IN STORE FOR WED NIGHT. LOWS WILL BE
IN THE 40S...BUT SOME UPPER 30S ARE EVEN LIKELY IN SOUTHWEST NH AND
FAR NORTHWEST MA. HIGH PRESSURE WILL STILL BE LOCATED OVER NEW ENGLAND
ON THU AND HIGHS WILL REACH AROUND 70 AGAIN. VERY NICE WEATHER.
THE HIGH WILL SLOWLY SLIP OFF THE COAST FRI ALLOWING SOME CLOUDINESS
TO APPROACH WESTERN AREAS WITH A SMALL CHANCE OF A SHOWER THERE
TOWARD EVENING. BUT OVERALL ANOTHER QUIET DAY WITH TEMPERATURES
SLOWLY REACHING UPWARD...MAINLY 70 TO 74.
GENERALLY FOLLOWED ECMWF MODEL FOR LATTER PORTION OF FORECAST
PERIOD SINCE IT HAS BEEN MORE CONSISTENT WITH FEATURES. THE OVERALL
SCENARIO FROM FRI NIGHT INTO MON IS COMPLICATED AS A SERIES OF
FRONTS PUSH THROUGH REGION. MODELS GENERALLY AGREE ON SYNOPTIC
PATTERN WITH SEVERAL NORTHERN STREAM SHORT WAVES MOVING THROUGH...
BUT DIVERGE ON THEIR HANDLING OF SOUTHERN STREAM ENERGY AND A
POSSIBLE INTERACTION WITH MOISTURE FROM IKE...ESPECIALLY ON SUNDAY.
HOWEVER...WITH THE NHC TRACK SHIFTING FARTHER TO THE SOUTH ON EACH RUN...
IT IS NOT A CERTAINTY THAT IKE MOISTURE WILL BE LIFTING NORTHEASTWARD
AND LINKING UP WITH ANY FRONTAL BOUNDARY.
IN GENERAL...AM FORECASTING A MOSTLY CLOUDY PERIOD WITH SEASONABLE
TEMPERATURES AND A CHANCE OF SHOWERS FROM FRI NIGHT THROUGH MON.
SUBSEQUENT MODEL RUNS SHOULD GRADUALLY HELP FINE TUNE THE TIMING OF
SYSTEMS DURING THIS TIME FRAME.
GMOS WAS GENERALLY FOLLOWED FOR WINDS AND TEMPS EXCEPT MADE SOME
ADJUSTMENTS TO WINDS...KEEPING THEM MORE SOUTHERLY SUNDAY INTO MON...
AND ALSO KEPT IT CLOUDY INSTEAD OF CLEARING ON MON.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
TODAY THROUGH 6PM THIS EVENING...AREAS MVFR/IFR CONDITIONS IMRPOVING
TO VFR WITH A WIND SHIFT TO NORTHWEST WITH THE COLD FRONT EARLY THIS
EVENING. SQUALL LINE WILL PRODUCE SFC WINDS 40 TO 50 KTS FROM WEST TO
EAST UNTIL 20Z. PRECIPITATION COMES TO AN END LATE THIS AFTERNOON.
TONIGHT AND WED...VFR.
OUTLOOK...WED NIGHT THROUGH SAT...
WED NIGHT THROUGH FRI...VFR NO SIG WX.
SAT...MVFR IN SCATTERED SHOWERS.
&&
.MARINE...
TODAY...LOW LEVEL JET STRENGTHENS AHEAD OF THE APPROACHING COLD
FRONT. THEREFORE...WE EXPECT SCA WIND GUSTS ACROSS ALL OUR WATERS TO
DEVELOP BY LATE THIS MORNING. THIS IS ESPECIALLY TRUE NEAR SHORE
WHERE WE WILL HAVE EXCELLENT MIXING OVER LAND WITH GUSTS UP TO 30
KNOTS. SEAS SHOULD BUILD TO 5 TO 6 FEET OUTER WATERS AS WELL. IN
ADDITION...A LINE OF SHOWERS/THUNDERSTORMS WILL MOVE THROUGH MANY OF
OUR WATERS THIS AFTERNOON OR EVENING. DESPITE LIMITED
INSTABILITY...THERE APPEARS TO BE ENOUGH DYNAMICS FOR THE POTENTIAL
OF BRIEF 35 TO 50 KNOT WIND GUSTS WITH THE ACTIVITY.
TONIGHT...SHOWERS/THUNDERSTORMS SHOULD EXIT THE REGION BY MID TO
LATE EVENING. OTHERWISE...MUCH DRIER AND COOLER AIR WILL ENTER THE
REGION ON NORTHWEST WINDS. WITH THE COOL AIR MOVING OVER THE
RELATIVELY WARM OCEAN EXPECT DECENT MIXING.
OUTLOOK...WED NIGHT THROUGH SAT...
WINDS AND SEAS BELOW SCA THROUGH PERIOD. SEAS MAY APPROACH 5 FT ON
OUTERMOST WATERS SAT AS SOUTHEAST WINDS INCREASE TO 10 TO 20 KT.
THERE WILL BE SCATTERED SHOWERS ON THE WATERS FRI NIGHT AND SAT.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...FLASH FLOOD WATCH UNTIL 5 PM EDT THIS AFTERNOON FOR CTZ002.
MA...FLASH FLOOD WATCH UNTIL 5 PM EDT THIS AFTERNOON FOR MAZ002>004-
008>012-026.
NH...FLASH FLOOD WATCH UNTIL 5 PM EDT THIS AFTERNOON FOR NHZ011-012-
015.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR
ANZ230>237-250.
SMALL CRAFT ADVISORY UNTIL 6 AM EDT WEDNESDAY FOR ANZ254-255.
&&
SYNOPSIS...EKSTER
NEAR TERM...EKSTER/STRAUSS
SHORT TERM...EKSTER
LONG TERM...GAF
AVIATION...EKSTER/STRAUSS/GAF
MARINE...EKSTER/STRAUSS/GAFHazardous weather outlook, Sep 9, 12:19 PM EDT, 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 1219 PM EDT TUE SEP 9 2008 CTZ002-MAZ002-003-008>011-NHZ011-012-015-101630- HARTFORD CT-WESTERN FRANKLIN MA-EASTERN FRANKLIN MA- WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA- EASTERN HAMPDEN MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH- WESTERN AND CENTRAL HILLSBOROUGH NH- 1219 PM EDT TUE SEP 9 2008 ...FLASH FLOOD WATCH IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...WESTERN MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. A STRONG COLD FRONT WILL MOVE THROUGH THE REGION LATE THIS AFTERNOON AND EVENING. THIS WILL BRING A LINE OF SHOWERS AND THUNDERSTORMS ACROSS MUCH OF THE REGION...SOME OF WHICH COULD BE SEVERE. THE MAIN SEVERE WEATHER THREAT WOULD BE DAMAGING STRAIGHT LINE WIND GUSTS...BUT SOME LARGE HAIL WOULD BE POSSIBLE IN THE STRONGEST UPDRAFTS. AN ISOLATED TORNADO CANNOT BE RULED OUT AT THIS TIME. IN ADDITION...BRIEF HEAVY RAINFALL MAY RESULT IN SOME POOR DRAINAGE STREET FLOODING. IN ADDITION...THERE IS A MODERATE RISK FOR DANGEROUS RIP CURRENTS ALONG SOUTH FACING OCEAN BEACHES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. CTZ003-004-MAZ005>007-013>021-RIZ001>008-101630- TOLLAND CT-WINDHAM CT-CENTRAL MIDDLESEX MA-WESTERN ESSEX MA- EASTERN ESSEX MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA- SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA- WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI- WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI- BLOCK ISLAND RI- 1219 PM EDT TUE SEP 9 2008 ...SEVERE THUNDERSTORM WATCH 894 IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...EASTERN MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. A STRONG COLD FRONT WILL MOVE THROUGH THE REGION LATE THIS AFTERNOON AND EVENING. THIS WILL BRING A LINE OF SHOWERS AND THUNDERSTORMS ACROSS MUCH OF THE REGION...SOME OF WHICH COULD BE SEVERE. THE MAIN SEVERE WEATHER THREAT WOULD BE DAMAGING STRAIGHT LINE WIND GUSTS...BUT SOME LARGE HAIL WOULD BE POSSIBLE IN THE STRONGEST UPDRAFTS. AN ISOLATED TORNADO CANNOT BE RULED OUT AT THIS TIME. IN ADDITION...BRIEF HEAVY RAINFALL MAY RESULT IN SOME POOR DRAINAGE STREET FLOODING. IN ADDITION...THERE IS A MODERATE RISK FOR DANGEROUS RIP CURRENTS ALONG SOUTH FACING OCEAN BEACHES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MAZ004-012-026-101630- NORTHERN WORCESTER MA-SOUTHERN WORCESTER MA-NORTHERN MIDDLESEX MA- 1219 PM EDT TUE SEP 9 2008 ...SEVERE THUNDERSTORM WATCH 894 IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON... ...FLASH FLOOD WATCH IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MASSACHUSETTS AND EASTERN MASSACHUSETTS. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. FLASH FLOOD WATCH. A STRONG COLD FRONT WILL MOVE THROUGH THE REGION LATE THIS AFTERNOON AND EVENING. THIS WILL LIKELY BRING A LINE OF SHOWERS AND THUNDERSTORMS ACROSS MUCH OF THE REGION...SOME OF WHICH COULD BE SEVERE. THE MAIN SEVERE WEATHER THREAT WOULD BE DAMAGING STRAIGHT LINE WIND GUSTS...BUT SOME LARGE HAIL WOULD BE POSSIBLE IN THE STRONGEST UPDRAFTS. AN ISOLATED TORNADO CANNOT BE RULED OUT AT THIS TIME. IN ADDITION...BRIEF HEAVY RAINFALL MAY RESULT IN POOR DRAINAGE STREET FLOODING. IN ADDITION...THERE IS A MODERATE RISK FOR DANGEROUS RIP CURRENTS ALONG SOUTH FACING OCEAN BEACHES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MAZ022>024-101630- BARNSTABLE MA-DUKES MA-NANTUCKET MA- 1219 PM EDT TUE SEP 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS. .DAY ONE...THIS AFTERNOON AND TONIGHT. A STRONG COLD FRONT WILL MOVE THROUGH THE REGION THIS AFTERNOON AND EVENING. THIS WILL BRING A LINE OF SHOWERS AND THUNDERSTORMS ACROSS MUCH OF THE REGION...SOME OF WHICH COULD BE SEVERE. THE MAIN SEVERE WEATHER THREAT WOULD BE DAMAGING STRAIGHT LINE WIND GUSTS...BUT SOME LARGE HAIL WOULD BE POSSIBLE IN THE STRONGEST UPDRAFTS. AN ISOLATED TORNADO CANNOT BE RULED OUT AT THIS TIME. IN ADDITION...BRIEF HEAVY RAINFALL MAY RESULT IN SOME TYPICAL POOR DRAINAGE STREET FLOODING. IN ADDITION...THERE IS A MODERATE RISK FOR DANGEROUS RIP CURRENTS ALONG SOUTH FACING OCEAN BEACHES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ231>233-254-255-101630- CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM- COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM- 1219 PM EDT TUE SEP 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS AND RHODE ISLAND COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. A COLD FRONT WILL BRING A ROUND OF SHOWERS AND THUNDERSTORMS TO THE REGION THIS AFTERNOON AND EVENING. SOME OF THE STORMS MAY BE QUITE STRONG AND PRODUCE BRIEF WIND GUSTS BETWEEN 35 AND 45 KNOTS. A FEW OF THE STORMS MAY ALSO CONTAIN LARGE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ230-234>237-250-101630- BOSTON HARBOR-BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY- BLOCK ISLAND SOUND- COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT 40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY- 1219 PM EDT TUE SEP 9 2008 ...SEVERE THUNDERSTORM WATCH 894 IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS AND RHODE ISLAND COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. A COLD FRONT WILL BRING A ROUND OF SHOWERS AND THUNDERSTORMS TO THE REGION THIS AFTERNOON AND EVENING. SOME OF THE STORMS MAY BE QUITE STRONG AND PRODUCE BRIEF WIND GUSTS BETWEEN 35 AND 45 KNOTS. A FEW OF THE STORMS MAY ALSO CONTAIN LARGE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Sep 9, 10:00 AM EDT, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 1000 AM EDT TUE SEP 9 2008 NHZ011-091430- CHESHIRE NH- 1000 AM EDT TUE SEP 9 2008 AT 956 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 35 MPH AND SMALL HAIL 2 MILES SOUTHEAST OF CHESTERFIELD...OR ABOUT 7 MILES EAST OF BRATTLEBORO...MOVING NORTHEAST AT 54 MPH. THE THUNDERSTORM WILL BE NEAR...NELSON AND KEENE BY 1010 AM EDT...7 MILES NORTHWEST OF DUBLIN BY 1020 AM EDT. HEAVY RAIN MAY CAUSE STREET FLOODING AND PONDING OF WATER IN LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED AREAS. THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. GET INDOORS OR INSIDE A VEHICLE NOW IF YOU ARE CAUGHT OUTSIDE...STAY AWAY FROM ISOLATED TALL OBJECTS SUCH AS TREES. AVOID OPEN AREAS SUCH AS GOLF COURSES OR BALL FIELDS. FRANK
Special weather statement, Sep 9, 10:45 AM EDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 1045 AM EDT TUE SEP 9 2008 CTZ002-MAZ009>011-091515- EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-HARTFORD CT-WESTERN HAMPDEN MA- 1045 AM EDT TUE SEP 9 2008 AT 1044 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL 9 MILES SOUTHWEST OF GRANVILLE...OR ABOUT 12 MILES NORTHEAST OF TORRINGTON...MOVING NORTHEAST AT 54 MPH. THE THUNDERSTORM WILL BE NEAR...GRANVILLE AND 6 MILES NORTHWEST OF GRANBY BY 1050 AM EDT...SOUTHWICK AND AGAWAM BY 1100 AM EDT...WEST SPRINGFIELD AND 6 MILES SOUTHEAST OF HOLYOKE BY 1110 AM EDT. HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED AREAS. THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. GET INDOORS OR INSIDE A VEHICLE NOW IF YOU ARE CAUGHT OUTSIDE...STAY AWAY FROM ISOLATED TALL OBJECTS SUCH AS TREES. AVOID OPEN AREAS SUCH AS GOLF COURSES OR BALL FIELDS. FRANK
Local storm report, Sep 9, 11:56 AM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
1156 AM EDT TUE SEP 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM TSTM WND DMG MONTAGUE 42.53N 72.53W
09/09/2008 FRANKLIN MA AMATEUR RADIO
TREES AND WIRES DOWN
1119 AM TSTM WND DMG CHICOPEE 42.18N 72.57W
09/09/2008 HAMPDEN MA AMATEUR RADIO
LARGE LIMBS AND WIRES DOWN ON CHICOPEE STREET
&&
WSIMPSONSpecial weather statement, Sep 9, 12:32 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 1232 PM EDT TUE SEP 9 2008 MAZ005>007-012>016-019-026-NHZ012-091715- CENTRAL MIDDLESEX COUNTY MA-EASTERN ESSEX MA-EASTERN HILLSBOROUGH NH-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-NORTHWEST MIDDLESEX COUNTY MA-SOUTHEAST MIDDLESEX MA-SOUTHERN WORCESTER MA-SUFFOLK MA-WESTERN ESSEX MA-WESTERN NORFOLK MA- 1232 PM EDT TUE SEP 9 2008 AT 1230 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL 3 MILES NORTHWEST OF CONCORD...OR ABOUT 10 MILES NORTHWEST OF WALTHAM...MOVING EAST AT 50 MPH. THE THUNDERSTORM WILL BE NEAR...BURLINGTON AND BEDFORD BY 1240 PM EDT...READING AND DANVERS BY 1250 PM EDT...WENHAM AND BEVERLY BY 100 PM EDT. HEAVY RAIN MAY CAUSE STREET FLOODING AND PONDING OF WATER IN LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED AREAS. THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. GET INDOORS OR INSIDE A VEHICLE NOW IF YOU ARE CAUGHT OUTSIDE...STAY AWAY FROM ISOLATED TALL OBJECTS SUCH AS TREES. AVOID OPEN AREAS SUCH AS GOLF COURSES OR BALL FIELDS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM EDT TUESDAY AFTERNOON FOR NORTHERN CONNECTICUT AND SOUTHEASTERN MASSACHUSETTS AND CENTRAL RHODE ISLAND. FRANK
Local storm report, Sep 9, 12:44 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
1244 PM EDT TUE SEP 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM TSTM WND DMG MONTAGUE 42.53N 72.53W
09/09/2008 FRANKLIN MA AMATEUR RADIO
TREES AND WIRES DOWN
1119 AM TSTM WND DMG CHICOPEE 42.18N 72.57W
09/09/2008 HAMPDEN MA AMATEUR RADIO
LARGE LIMBS AND WIRES DOWN ON CHICOPEE STREET
1212 PM TSTM WND DMG HEBRON 41.65N 72.37W
09/09/2008 TOLLAND CT AMATEUR RADIO
WIRES DOWN ON MEADOW BROOK ROAD
1219 PM TSTM WND DMG STERLING 42.43N 71.75W
09/09/2008 WORCESTER MA AMATEUR RADIO
TREES AND WIRES DOWN
&&
WSIMPSONThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 4:10 AM EDT | Small Craft Advisory | BOX | 26 hr | |
| Sep 9, 10:20 AM EDT | Flash Flood Watch | BOX | Franklin, Hampden, Hampshire, Middlesex, Worcester | 4 hr |
| Sep 9, 10:54 AM EDT | Areal Flood Advisory | BOX | Hampden, Worcester | 4 hr |
| Sep 9, 11:01 AM EDT | Severe Thunderstorm Warning | BOX | Hampden, Hampshire | 44 min |
| Sep 9, 11:20 AM EDT | Areal Flood Warning | BOX | Hampden | 3 hr |
| Sep 9, 11:23 AM EDT | Severe Thunderstorm Warning | BOX | Franklin, Hampden, Hampshire, Worcester | 37 min |
| Sep 9, 11:52 AM EDT | Severe Thunderstorm Warning | BOX | Middlesex, Worcester | 38 min |
| Sep 9, 12:08 PM EDT | Severe Thunderstorm Warning | BOX | Worcester | 37 min |
| Sep 9, 12:12 PM EDT | Areal Flood Advisory | BOX | Essex, Middlesex, Norfolk, Suffolk, Worcester | 3 hr |
| Sep 9, 12:40 PM EDT | Areal Flood Advisory | BOX | Bristol, Plymouth | 4 hr |
| Sep 9, 12:55 PM EDT | Special Marine Warning | BOX | 65 min | |
| Sep 9, 12:57 PM EDT | Severe Thunderstorm Warning | BOX | Bristol, Norfolk, Plymouth, Worcester | 48 min |
| Sep 9, 1:00 PM EDT | Special Marine Warning | BOX | 60 min | |
| Sep 9, 1:44 PM EDT | Severe Thunderstorm Warning | BOX | Bristol, Plymouth | 31 min |
| Sep 9, 1:50 PM EDT | Special Marine Warning | BOX | 55 min | |
| Sep 9, 2:45 PM EDT | Special Marine Warning | BOX | 60 min |
Nearby
Severe Thunderstorm Warnings in Massachusetts, 2008Severe Thunderstorm Warnings in New Hampshire, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.